Tornadoes · United States · Iowa · 2020

Unrated tornado, Berkley to Ogden, Iowa, May 26, 2020

From Berkley to Ogden, this Unrated tornado ran 0.6 miles across Boone County on May 26, 2020, touching down at 2:04 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 26, 2020
Touchdown
2:04 PM CDT (19:04 UTC)
Lifted
2:05 PM CDT (19:05 UTC)
On the ground
1 minutes
Path length
0.6 miles (1.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Boone County
Touchdown point
41.896, -94.061
Lift-off point
41.904, -94.067
Record number
2005261304-01

What the Weather Service recorded

A boundary lifting north through Iowa was the focus for convection and tornado development. Sufficient instability and enhanced shear near the boundary helped produce seven tornadoes on this day. One tornado occurred in Waukee, Iowa but produced only EF0 damage. The strongest tornado was an EF1 located south of Eagle Grove reaching a width of almost 250 yards.

A storm chaser caught a brief tornado in rural Boone county. The tornado did not impact any damage indicators, hence the EFU rating.

Storm chaser observed a very brief tornado between Boone and Ogden south of Highway 30. The tornado did not impact any damage indicators, hence the EFU rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS DMX issued a tornado warning for this county at 18:49 UTC, 15 minutes before the tornado touched down, in force until 19:15 UTC.

The county was under a tornado watch, issued at 18:20 UTC and running to 22:52 UTC.

Issued (UTC)ExpiredProductOffice
18:20 UTC22:52 UTCTornado WatchDMX
18:49 UTC19:15 UTCTornado WarningDMX
19:25 UTC20:00 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 26, 12:46 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 12:46 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1246 PM CDT Tue May 26 2020

.DISCUSSION.../Today through Monday/
Issued at 420 AM CDT Tue May 26 2020

Summary...

Wet and stormy conditions will continue over the next couple of
days, with the best opportunity for strong to severe storms later
today. Of growing concern may be hydrologic issues with the
potential for additional periods of moderate to heavy rainfall in
areas that have already received around 2 to 4 inches over the last
48 hours. Drier and cooler conditions will move in at the end of the
week, though a few showers/storms may scoot through Saturday into
Sunday.

Today and Tonight...

While it is a different day, the story appears to remain relatively
the same with another round of storms associated with a surface low
and associated MCV riding northward within the mean flow. As such,
we will also have another opportunity for strong to severe storms by
the afternoon and evening. Initial wave of storms this morning
should remain sub-severe with current widespread convection/precip
limiting organization within a marginally supportive environment.
Environment becomes more supportive by the afternoon though as the
surface low approaches NE/IA/MO border areas including, MUCAPE
values 1500-2000 J/kg, roughly 30-40 kts 0-3km and 0-6km shear, 150-
200 m2/s2 SRH, 0-3km CAPE around 100 J/kg, backing low level winds
resulting in better veering hodographs of varying degrees (model of
choice dependent), etc... All in all, not a slam dunk for severe,
but given recent results, another fair setup for some low level
turning/stretching resulting in the SPC 5% tor threat. Cannot rule
out other severe modes, but suggestions are that long lived
organization may be difficult to come by to achieve severe hail or
prolonged wind threats.

On top of that, moderate to heavy rainfall will also be a threat
once again with PWats remaining around 1.50 to 1.75 inches with the
sustained Gulf moisture stream. With antecedent conditions being on
the wet side across much of southern and central IA, river and
overland flooding risks do increase. Fortunately, this system will
be progressive and will not setup the wettest areas of the state for
prolonged training storms. Another 1 to 2+ inches may be possible,
but believe southern and central Iowa can handle it without much
consequence. As such, have shied away from a flood watch, though
western and southern neighbors have done so. Northwest IA where
surface boundary will set up will also be of concern for heavy
rainfall, but those areas have only seen around an inch to inch and
a half or less over the last 2 days, setting them up to handle
additional rainfall well. WPC has a slight risk for excessive
rainfall along the MN/IA border, which makes sense with the
potential for heaviest rainfall/longer training of storms into MN
versus IA.

Wednesday through Thursday...

Additional storms will be likely as the upper level trough cuts off
and meanders in the TX/OK/AR/LA region for a couple of days before
becoming absorbed into the broader flow. As that occurs, portions of
Iowa will see a lingering surface boundary that will act as a focus
for continued shower/storm activity. With Gulf moisture remaining,
expect conditions to remain quite wet. SW and C Iowa will likely
need to be monitored for flooding threats though, as well as other
portions of the state as heavy rainfall threat area continues to be
honed in. Obviously boundary location will play a major role as to
which areas will see the most rain within this time frame, and best
estimates right now are roughly the southeast half of the state.

Friday through Monday...

As the cutoff upper level low fills in NW flow will prevail,
yielding drier and cooler conditions Friday. While the cooler
conditions will continue, the dry conditions may not as synoptic
guidance is in fair agreement of a shortwave moving through Saturday
into Sunday producing a few shower chances. Expect temperatures to
fall back into upper 60s to lower 70s through the weekend before
rising back into the 80s early next week as ridging returns.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue May 26 2020

Numerous showers and embedded thunderstorms are expected this
afternoon into the early evening across central Iowa. Anticipate
MVFR to IFR conditions in and around the thunderstorms with
southeast winds in most locations. Lower ceilings and areas of
light fog are expected late tonight with MVFR to IFR ceilings,
especially along and west of Lamoni (KLWD) to Mason City (KMCW).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Curtis
AVIATION...Cogil
Hazardous weather outlook, May 26, 4:24 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 AM CDT Tue May 26 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A round of non-severe showers and thunderstorms will cross the
region this morning. Strong to severe thunderstorms are expected
this afternoon with damaging winds, a few quickly forming tornadoes
possible and locally heavy rainfall that may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several more rounds of showers and thunderstorms are forecast
through Thursday. Isolated heavy rain is still possible and may
again lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon and early evening.

REV

In the hours before

Local storm report, May 26, 1:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TORNADO          4 W WAUKEE              41.62N 93.93W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            BRIEF 10 SECOND TOUCHDOWN.

&&

AK
Local storm report, May 26, 1:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FUNNEL CLOUD     3 ESE DALLAS CENTER     41.66N 93.91W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE
            THE SURFACE DUE TO BUILDINGS.

&&

AK
Local storm report, May 26, 1:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          2 ESE DALLAS CENTER     41.67N 93.93W
05/26/2020                   DALLAS             IA   LAW ENFORCEMENT

            POLICE REPORT TORNADO ON GROUND.

&&

AK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

7.1 hours before the tornado, 202 km from the path. May 26, 2020.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -12977, lifted condensation level 534 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-12977 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

4.9 hours after it, 202 km from the path. May 27, 2020.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86025, lifted condensation level 709 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86025 J/kg
Surface CAPE
41 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Perry (PRO), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:15 UTC7166.490° 9 kt1009.8-DZ
17:35 UTC72.567.690° 9 kt1009.8
17:55 UTC7467.580° 6 kt1009.1
18:15 UTC7466.680° 8 kt1008.8
18:35 UTC726760° 3 kt1008.5-RA
18:55 UTC72.768.550° 4 kt1008.1-RA
19:15 UTC72.368.430° 6 kt1007.8-RA
19:35 UTC71.668.40° 0 kt1008.1RA
20:55 UTC75.268.4150° 6 kt1006.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:20 UTCTORNADO4 W WaukeeDallas, IABRIEF 10 SECOND TOUCHDOWN.
18:26 UTCFUNNEL CLOUD3 Ese Dallas CenterDallas, IAFUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE THE SURFACE DUE TO BUILDINGS.
18:28 UTCTORNADO2 Ese Dallas CenterDallas, IAPOLICE REPORT TORNADO ON GROUND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 26, 2020

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:18 PM CDTEF0Dallas, IA0.940$30,000
May 261:28 PM CDTUnratedDallas, IA1.730
May 262:22 PM CDTUnratedBoone, IA0.220
May 263:38 PM CDTEF1Wright, IA5.1250$70,000
May 263:53 PM CDTUnratedGuthrie, IA2.935
May 264:16 PM CDTUnratedGuthrie, IA0.720
May 267:15 PM CDTEF0Dakota, MN0.325
May 267:25 PM CDTEF0Freeborn, MN0.650

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.